Pancreatic Disorders & Therapy

Pancreatic Disorders & Therapy
Open Access

ISSN: 2165-7092

+44-1477412632

Abstract

Calcitonin-Induced Acute Pancreatitis: A Case-Report

Zoltán Berger, Claudio Cortes and Hernán Cabello

A 68 years old woman was admitted for abdominal pain, acute pancreatitis complicated with peripancreatic fluid collections. She has received steroid treatment during 12 months for pulmonary fibrosis, 60 mg/day Prednisone in the last months. Three weeks before her admission calcitonin treatment was introduced for osteoporotic vertebral fracture. The pancreatitis followed a benign clinical course; oral diet was reintroduced in two weeks. Some days later, calcitonin treatment was also reinitiated, followed by a recurrence of abdominal pain on the third day, accompanied by a second increase in blood pancreatic enzymes. On the fourth week of the acute exacerbation of pancreatitis the patient presented fever: bacterial infection of the demarcated fluid collections was confirmed by fine needle aspiration. The infected pseudocysts were drained percutaneously, guided by CT scan, with favorable evolution, almost complete disappearence of them in two weeks. The patient died three months later, as a consequence of her pulmonary disease. The acute pancreatitis developed in the second week after initiation of calcitonin treatment and an acute recurrence was observed after a three-day “accidental rechallenge”. No other known etiology of acute pancreatitis was detected. We conclude that calcitonin should be considered as a probable cause of a drug-induced pancreatitis

Top